Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 221, NWS Fort Worth, TX

May 23, 2016Montague County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at May 23, 2016, 2:45 AM CDT for Montague County, Texas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2016, 2:45 AM CDT (07:45 UTC)
Expired
May 23, 2016, 3:45 AM CDT
In force
60 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Montague County, TX

The radar

The Altus AFB radar (KFDR), 128 km from the middle of the area, began a volume at 07:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 2:15 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 7.8 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2016-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1646 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2016-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1646 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1187 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.3
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted.

203 
WUUS54 KFWD 230745
SVRFWD
TXC337-230845-
/O.NEW.KFWD.SV.W.0221.160523T0745Z-160523T0845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
245 AM CDT MON MAY 23 2016

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MONTAGUE COUNTY IN NORTH CENTRAL TEXAS...

* UNTIL 345 AM CDT

* AT 242 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER JEFFERSON
  COUNTY IN OKLAHOMA. DAMAGING OUTFLOW WINDS ARE SURGING OUT AHEAD
  OF THE STORM AND ARE CURRENTLY 10 MILES NORTHWEST OF NOCONA...
  MOVING EAST AT 45 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  NOCONA AROUND 255 AM CDT. 

THE WINDS WILL ARRIVE BEFORE ANY PRECIPITATION. THIS STORM HAS A
TREMENDOUS AMOUNT OF CLOUD-TO-GROUND LIGHTNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION GET INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

&&

LAT...LON 3398 9764 3395 9759 3392 9760 3390 9758
      3390 9755 3392 9751 3391 9748 3369 9749
      3378 9798 3389 9798 3385 9787 3386 9783
      3390 9779 3389 9778 3392 9778 3391 9776
      3394 9776 3394 9773 3399 9769
TIME...MOT...LOC 0742Z 281DEG 40KT 3390 9789 

HAIL...<.75IN
WIND...60MPH
 
$$

25
2 follow-up statements
778 
WWUS54 KFWD 230814
SVSFWD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
314 AM CDT MON MAY 23 2016

TXC337-230845-
/O.CON.KFWD.SV.W.0221.000000T0000Z-160523T0845Z/
MONTAGUE TX-
314 AM CDT MON MAY 23 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 AM CDT
FOR NORTHERN MONTAGUE COUNTY...

AT 310 AM CDT...STRONG OUTFLOW WINDS HAD REACHED NOCONA AND LAKE
NOCONA. THE OUTFLOW BOUNDARY WILL CONTINUE MOVING SOUTHEAST AT 30
MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

THESE STRONG WINDS WILL BE NEAR...
  SAINT JO AROUND 340 AM CDT. 

THE WINDS WILL ARRIVE BEFORE ANY PRECIPITATION. IN ADDITION...THIS
STORM HAS A TREMENDOUS AMOUNT OF CLOUD-TO-GROUND LIGHTNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION STAY INSIDE A STURDY STRUCTURE AND KEEP AWAY FROM
WINDOWS.

&&

LAT...LON 3398 9764 3395 9759 3392 9760 3390 9758
      3390 9755 3392 9751 3391 9748 3369 9749
      3378 9798 3389 9798 3385 9787 3386 9783
      3390 9779 3389 9778 3392 9778 3391 9776
      3394 9776 3394 9773 3399 9769
TIME...MOT...LOC 0810Z 296DEG 25KT 3392 9759 3384 9763 3376 9775 

HAIL...<.75IN
WIND...60MPH
 
$$

25
852 
WWUS54 KFWD 230845
SVSFWD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
345 AM CDT MON MAY 23 2016

TXC337-230855-
/O.EXP.KFWD.SV.W.0221.000000T0000Z-160523T0845Z/
MONTAGUE TX-
345 AM CDT MON MAY 23 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MONTAGUE COUNTY HAS
EXPIRED...
            
THE STORMS THAT PROMPTED THE WARNING ARE NOW BELOW SEVERE LIMITS.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE ON TIME.
HOWEVER...VERY HEAVY RAIN AND A CONSIDERABLE AMOUNT OF LIGHTNING
WILL CONTINUE WITH THE ONGOING THUNDERSTORMS.

LAT...LON 3398 9764 3395 9759 3392 9760 3390 9758
      3390 9755 3392 9751 3391 9748 3369 9749
      3378 9798 3389 9798 3385 9787 3386 9783
      3390 9779 3389 9778 3392 9778 3391 9776
      3394 9776 3394 9773 3399 9769
TIME...MOT...LOC 0844Z 281DEG 40KT 3392 9759 3384 9763 3376 9775 

$$

25

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 11:45 PM CDT, 3 hours earlier.

Area forecast discussion, May 22, 11:45 PM CDT, 3 hours before
Area Forecast Discussion
National Weather Service Fort Worth TX
1145 PM CDT SUN MAY 22 2016

.AVIATION...
MVFR ceilings had already entered Central Texas as of 11 PM. These
ceilings should reach Waco between 06 and 07Z and the Metroplex
TAF sites between 08 and 09Z. A thick cirrus shield associated
with thunderstorms across the Low Rolling Plains will also cover
the region for most of the night. Ceilings should remain above
1000 FT across the Metroplex but will fall below 1000 FT at Waco
before sunrise Monday. Ceilings should slowly improve through the
morning with VFR conditions expected Monday afternoon and evening.

A south to southeast wind will prevail through Monday evening at
speeds between 8 and 14 knots. Some higher gusts are possible
overnight...especially west of the TAF sites where some downdrafts
associated with decaying storms are likely.

The complex of storms currently over the southeastern Panhandle
and southwest Oklahoma should continue its eastward move into
Oklahoma and have little impact on the Metroplex terminals
overnight. However...some back building is possible overnight and
these storms will have the potential to move south of the Red
River before sunrise. The most likely scenario is that the storms
will weaken as they move into North Texas with only some spotty
showers expected between 12Z and 15Z.  This storm complex will
need to be monitored closely since there is a low potential that
it could turn right...remain intact and impact the northern
portions of North Texas.

79

&&

.MESOSCALE UPDATE...
1002 PM

Quick mesoscale update to address the ongoing complex of
storms along the Red River. Gusty non-convective winds beneath a
decaying anvil from storms across the Big Country also be
possible, mainly for areas west of I-35.

Latest radar imagery shows a fairly pronounced cluster of storms
across portions of the eastern TX panhandle entering into SW OK.
The 00 UTC FWD RAOB and 02 UTC aircraft sounding data revealed a
couple of subsidence inversions aloft which has likely squelched
deep moist convection. Low level winds remain around 20 knots
right now, but may climb towards 30 knots through the nighttime
hours. This may allow for the cluster of storms to persist as this
cluster tracks eastward. A few of these storms may slip to the
south of the Red River, but given the subsident regime and the
stabilizing boundary level, we still feel that the severe weather
threat across our Red River counties remains low. If severe storms
do occur,however, the main hazards will be strong winds of up to
60 MPH and perhaps some marginally severe. Heavy rain will be
possible as well along the Red River which could result in some
minor flooding. The 30-40 percent PoPs across the area still look
good and will monitor trends through the overnight hours.

In addition---observations across the Big Country indicate gusty
surface winds beneath serpentine-like radar reflectivity
structures. This is likely result of the mesoscale subsidence
associated with the decaying downdraft. Would not be surprised to
see some gusts to near 30 MPH for areas west of I-35 and have
bumped up sustained winds and gusts accordingly.

The remainder of the forecast remains in good shape. Updated
products have been transmitted.

Bain

&&

.SYNOPSIS...
There will be chances for showers and thunderstorms through the
week across parts of North and Central TX. Rain chances this
afternoon through Thursday will remain low and the coverage of
showers and storms is generally expected to remain low due to the
presence of a strengthening cap. If storms breach the cap on any
of these days, instability coupled with sufficient vertical wind
shear will support a risk for strong to severe storms. The better
threat for more widespread precipitation appears to be on
Thursday and Friday.

&&

.SHORT TERM (Tonight through Tuesday)...
Radar imagery this afternoon continues to be rather unimpressive
compared to output offered by most hi-resolution NWP. Think that
this is a result of large scale subsidence implied from both the
radar presentation and manual sky observations this afternoon. As
a result, it appears that the threat for widespread storms will be
low.

For tonight---Our attention turns to the west and northwest as
convection is expected to develop along the dryline. Flow aloft
would allow this activity to gradually push towards the east and
southeast. Some of the latest hi-resolution guidance does suggest
that a majority of the convection will congeal and remain along
and north of the Red River. As a result, I have lowered PoPs down
to around 20-30 percent. With the moist regime, however, it is
possible that the complex of storms may backbuild and with
backward propagating Corfidi vectors oriented to the southeast, it
is conceivable that a few storms will slip to the south of the Red
River. Given the weak flow aloft and increasing subsidence with
eastward extent---it's likely that these storms will weaken. We
will maintain a mention of a low- end severe wind threat in
graphics and the HWO. Outside of that, it should be a warm and
humid night. Wind speeds should generally mitigate the development
of widespread fog, but will let the evening shift monitor trends
to see if inclusion into the worded forecasts is necessary.

For Monday---The loosely organized complex of storms may continue
mainly along and north of I-20 in the morning. I have maintained
slight chance PoPs along and northeast of a Graham to Glen Rose to
Hearne line, but it's likely that most areas will remain dry on
Monday morning. As we head into the afternoon hours, the airmass
across North and Central TX should destabilize as low level
warm/moist flow continues due to weak troughing across the OK/TX
panhandles. The shortwave ridge responsible for suppressing
today's convection should gradually slide eastward. The dryline
will sharpen and mix eastward, but is expected to remain across
the OK/TX panhandles. Forecast soundings do indicate that the cap
may weaken sufficiently to allow for the development of convection
in the afternoon hours. CAPE values on the order of 2000-3000
J/kg are forecast which would certainty support robust updrafts.
Deep layer shear values on the order of 25 to 30 knots will
support mainly multicell mode with perhaps some transient
supercellular storm structures. These modes will favor more of a
damaging downburst and hail threat. Given the moist regime and
probable slow/chaotic storm motions, isolated flood problems may
also develop due to heavy rain. The biggest caveat, however, is
the lack of lift at least on the synoptic scale. If morning
convection is capable of producing any type of outflow boundaries,
this source of mesoscale lift may be enough for convective
initiation during the afternoon hours on Monday. Unfortunately,
these details likely will not be resolved until Monday morning.

Another complex of storms may develop Monday evening into Monday
morning. The latest ECMWF output does suggest that a weak
shortwave trough may lift out of the Big Country and into portions
of western North TX during this time. This may be sufficient to
produce showers and storms during the overnight hours. Given the
expected instability it is possible that a complex of storms may
develop and impact areas along and north of an Eastland to DFW to
Sulphur Springs line. The main hazards if storms develop during
this time will be strong winds, hail and heavy rain. Low
confidence at this time, however, only warrants slight chance PoPs.

For Tuesday---It appears that weak shortwave ridging should keep
much of the day quiet, outside of the potential for lingering
convection across far northeastern zones in the morning. The
dryline should mix a bit further to the east on Tuesday, but is
still expected to remain west of North and Central TX. Convection
may fire along the dryline and venture towards areas west of the
U.S. Highway 281 corridor late in the afternoon, however. If
storms develop, they will move into an environment characterized
by nearly 3000 J/kg of CAPE and deep layer shear of around 30 to
35 knots. This would certainly foster more of a supercell mode
with the potential for large hail and damaging winds. The low
level wind field does not appear to support an appreciable tornado
risk, but we will re-evaluate this potential as additional model
output becomes available. Again, the risk is highly conditional
and it is quite possible that little to no convection will develop
on Tuesday afternoon into Tuesday evening. Much of this convection
should weaken, however, as it encounters the stabilizing boundary
layer and increasing subsidence.

&&

.LONG TERM (Wednesday through Saturday)...
For Wednesday---Low rain chances will exist on Wednesday, but the
capping inversion is expected to be much stronger. With the lack
of large scale ascent, it's likely that a majority of North and
Central TX will remain precipitation-free, humid and warm. High
temperatures will climb into the mid to upper 80s with a few heat
index values nearing 100 degrees across southern zones. If
isolated storms do develop, they will likely become severe with
the potential for large hail and damaging winds.

For Thursday---The threat for precipitation will actually be the
highest on Thursday and Friday as a very potent upper trough
lifts out of the four corners region and as 30 to 40 meter height
falls overspread the area early Thursday morning. Interestingly
enough, GFS forecast soundings show a gradual top-down moistening
of the troposphere which could be either due to an invading
cirrus canopy from the tropical Pacific or actual elevated
convection. This will have to be monitored over the next several
days as it could play a role in the potential severe weather
episode on Thursday.

That being stated, instability fields on Thursday still look
fairly impressive with CAPE values in excess of 2500 J/kg. Deep
layer shear will be on the increase and is expected to range in
the 30 to 40 knot range. This will certainly easily support
supercells capable of large hail, damaging winds and potentially
tornadoes.

For Friday and beyond---Rain chances will linger on Friday as the
main upper trough overspreads 40 to 50 meter height falls across
the area. A good chunk of the area will be in the entrance region
of a 90-100 knot jet which should help in dynamically forced
ascent across the region. Convection will certainly be possible,
but the intensity is somewhat unknown at this point in time. It
does appear that a brief break from the active pattern will come
on Saturday as subsidence in the wake of Friday's trough moves
across North and Central TX.

Bain

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    71  85  71  86  73 /  30  30  10  10  10
Waco                72  86  71  86  73 /  20  20  10  10  10
Paris               65  84  69  83  70 /  30  40  20  30  20
Denton              69  83  70  84  72 /  30  30  20  10  20
McKinney            69  83  70  83  72 /  30  30  20  10  10
Dallas              72  85  71  86  74 /  30  30  10  10  10
Terrell             69  86  70  86  72 /  20  30  10  10  10
Corsicana           71  86  70  86  74 /  20  30  10  10  10
Temple              70  86  71  85  73 /  30  20  10  10  10
Mineral Wells       70  86  69  86  72 /  30  20  20  10  20

&&

.FWD Watches/Warnings/Advisories...
None.
&&

79/15
Hazardous weather outlook, May 22, 10:31 PM CDT, 4 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
1031 PM CDT SUN MAY 22 2016

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-240315-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
1031 PM CDT SUN MAY 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL TEXAS.

.DAY ONE...TONIGHT.
A COMPLEX OF STORMS WILL MOVE EAST FROM THE LOW ROLLING PLAINS
OVERNIGHT. SOME OF THESE STORMS MAY REACH THE NORTHERN PORTIONS OF
NORTH TEXAS BEFORE SUNRISE...ESPECIALLY ALONG THE RED RIVER.
ALTHOUGH MOST STORMS WILL WEAKEN BELOW SEVERE LIMITS AS THEY MOVE
INTO MORE STABLE AIR...A FEW STORMS MAY BRIEFLY BECOME SEVERE
WITH DAMAGING WINDS...FREQUENT LIGHTNING...HEAVY RAINFALL AND
MARGINALLY SEVERE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
A DYING COMPLEX OF STORMS IS POSSIBLE MONDAY MORNING...ESPECIALLY
NORTH OF THE INTERSTATE 20 CORRIDOR. THE SEVERE WEATHER POTENTIAL
WILL BE LOW BUT GUSTY WINDS AND HEAVY RAINFALL WILL BE POSSIBLE.

EVEN IF SUNSHINE IS LIMITED AGAIN ON MONDAY AFTERNOON...THERE
WILL BE AMPLE INSTABILITY FOR ANY THUNDERSTORMS THAT ARE ABLE TO
DEVELOP. THUNDERSTORMS MAY FORM ALONG OUTFLOW BOUNDARIES THAT
REMAIN IF A COMPLEX OF STORMS OCCURS MONDAY MORNING. ANY STORMS
MONDAY AFTERNOON WILL BE CAPABLE OF PRODUCING HAIL...DAMAGING WIND
AND HEAVY RAINFALL RESULTING IN LOCALIZED FLOODING.

DESPITE CONSIDERABLE INSTABILITY ON TUESDAY AND WEDNESDAY...A
STRONG CAPPING INVERSION SHOULD PREVENT THE DAYTIME INITIATION OF
THUNDERSTORMS...BUT THERE ARE LOW CHANCES FOR ISOLATED TO
SCATTERED STORMS MAINLY WEST OF INTERSTATE 35 IN THE AFTERNOON
HOURS. AS A STORM SYSTEM APPROACHES LATE IN THE WEEK...HELPING TO
WEAKEN THE CAP...THUNDERSTORM CHANCES WILL RETURN THURSDAY THROUGH
SATURDAY. THE ATMOSPHERE WILL REMAIN UNSTABLE...AND WITH
INCREASING VERTICAL WIND SHEAR...SEVERE STORMS WILL BE POSSIBLE
THROUGH THE PERIOD. LARGE HAIL AND DAMAGING WIND WILL BE THE
PRIMARY THREATS...BUT TORNADIC STORMS WILL ALSO BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
FORMAL SPOTTER ACTIVATION IS NOT ANTICIPATED OVERNIGHT...BUT
TIMELY REPORTS OF STRONG WINDS OR HAIL ARE APPRECIATED.

79

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 6:20 AM CDTSpecial Weather StatementFWDMontague25 min
May 23, 6:28 AM CDTSevere Thunderstorm WarningFWDJack, Montague, Wise52 min
May 23, 7:44 AM CDTSevere Thunderstorm WarningFWDMontague61 min
May 23, 7:50 AM CDTSpecial Weather StatementFWDDenton25 min
May 23, 9:20 AM CDTSpecial Weather StatementFWDCooke25 min
May 23, 9:48 AM CDTSpecial Weather StatementFWDRains57 min
May 23, 10:20 AM CDTSpecial Weather StatementFWDVan Zandt40 min
May 23, 10:35 AM CDTSevere Thunderstorm WarningFWDRains, Van Zandt28 min

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.